ArticleCureus2026
Early-Onset Amiodarone Pulmonary Toxicity at a Standard Maintenance Dose Masquerading as Decompensated Heart Failure: A Case Report and Literature Review.
Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Amiodarone is a widely used antiarrhythmic agent. Pulmonary toxicity is its most feared non-cardiac complication and is classically associated with high doses and prolonged duration of therapy. We report a case of early-onset amiodarone pulmonary toxicity (APT) developing after approximately one month of standard-dose amiodarone therapy (400 mg/day) in the setting of concurrent decompensated heart failure with preserved ejection fraction (HFpEF), which substantially complicated the diagnostic evaluation. A 71-year-old male with paroxysmal atrial fibrillation, nonischemic cardiomyopathy, and multiple comorbidities was initiated on amiodarone 400 mg/day in April. Within one month, he developed progressive dyspnea on exertion and productive cough. He presented to the emergency department in September with acute hypoxic respiratory failure (SpO₂ 86% on room air), weight gain, and bilateral lower extremity edema approximately five months after symptom onset. CT of the chest demonstrated bilateral ground-glass and consolidative opacities with upper lobe predominance and interlobular septal thickening. The initial working diagnosis of decompensated HFpEF was supported by elevated BNP and peripheral edema; intravenous furosemide led to the resolution of edema but no improvement in oxygenation. APT was subsequently suspected, and intravenous methylprednisolone was initiated, resulting in marked clinical improvement. The patient was discharged on room air on a prolonged prednisone taper. At the three-month follow-up, he demonstrated complete symptomatic resolution, marked radiological improvement, and normalization of BNP. This case adds to the existing evidence that clinically significant APT may occur at standard maintenance doses and within a shorter timeframe than traditionally recognized. Coexistent HFpEF poses a major diagnostic challenge given the substantial overlap in clinical and radiological features. The possibility of concurrent rather than competing pathology should always be considered. Clinicians should maintain a high index of suspicion for APT in any patient on amiodarone with progressive respiratory symptoms, irrespective of dose or duration of exposure.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.